Augmenting: My mum has rls and has... - Restless Legs Syn...

Restless Legs Syndrome
12,052 members7,624 posts

Augmenting

My mum has rls and has taken amitriptyline, then ropinirole, then gabapentin and then pramipexole. Each medicine she took for say 6 months and then she went through augmentation and Dr changed her meds. This time after 18 month on pramipexole she had augmentation, went to the docs and he gàve her gabapentin 300mg 2 a day. It's been 5 days but she still having sleepless nights and lots and lots of rls. She also takea tramadol but gp did suggest to lower the dose as tramadol can cause rls but mum says it helps her. Is her meds not working cos she went from one med to another straight away? She was told by her neurologist that with rls you have to keep alternating the meds. Is this correct or are we missing some info?

Please help and thank you

12 Replies
oldestnewest

Alternating meds helps but only if you haven’t augmented.

Tramadol can cause Augmentation as well snd perhaps your mother is ultra sensitive to meds and reacts more quickly.

The Gabapentin 300mg twice a day will not help while your mother is on pramipexole.

Her doctors clearly know something about RLS but not enough to recognise she augmented quickly and therefore dopamine agonists are no longer suitable.

If she can get off pramipexole, the Gabapentin should start to help after 3 weeks,

Read up all the articles on Augmentation and withdrawal and go with your mum to the doctors to discuss a plan to withdraw safely from pramipexole.

Reply

She is not taking pramipexole she stopped it and is now taking gaba. Her doctor doesn't really have a clue. I took print outs from rls.org. he wanted to higher the pramipexole dose

Reply

Definitely don't let her take a higher dose of pramipexole. If it doesn't work and has caused augmentation, upping the dose will make it unbearably worse.

Yet again, a doctor who really doesn't know how to treat RLS.

If your mum has stopped taking the pramipexole then she is going through withdrawal. That means her RLS will be very much worse for about 2 weeks after that last dose - particularly at night. She will probably have leg jerks constantly and be unable to sleep.

Tell her to use the tramadol to help at night.

I was in constant email contact with Dr Buchfuhrer ( an RLS expert in California) and he advised me to take 50mg of tramadol every 4 hours at night during the withdrawal period until the RLS settled down. I did, and then once it had settled after about 14 days, I took just 50mg of tramadol at night.

The Gabapentin will not help until withdrawal is over but then your mum would be better to take it only in the evening as it will help sleep and her daytime RLS will have settled by then.

It's a shame GPs don't know anything about augmentation or how bad withdrawal can sometimes be. However, you have really helped your mum by researching on here and you can read all the articles and help her through withdrawal.

Ask the GP for blood tests for your mum. A serum ferritin test is what is needed. The actual number should be above 100. The test will say the result is normal or NAD if number is above 15 but for RLS it needs to be above 100, preferably higher.

If it's lower than 100, you can helpby buying ferrous bisglycinate (gentle iron) from Holland & Barrett and take 50mg every other night to raise levels. Taking every other night has been shown to increase levels quicker because it fools the body by preventing release of Hepcidin to block iron absorption.

Hot baths, compression socks and magnesium citrate at night also helps RLS and withdrawal symptons but make sure the magnesium is taken 3 hours before or after Gabapentin because they interact.

Your mum may not have a difficult withdrawal as she has not been on pramipexole very long, but keep an eye on her, particularly during the evenings as that is when it can be very difficult. She should also sleep in the day whenever she can.

Reply

@Joolsg please can you msg me with the website where you purchase magnesium citrate thankyou

Reply

bigvits.co.uk/

I use this site but there are many UK sites selling magnesium citrate.

Reply

If the tramadol is helping your mum she should stay on that and the Gabapentin while getting off pramipexole.

Tramadol and Gabapentin work well for RLS together .

1 like
Reply

Tramadol does not cause restless legs. It may cause discomfort and opiate itching, which will disappear after a while. If the dr is agreeable to her using Tramadol, it can be combined with the Gabapentin successfully.

Otherwise, Jools has said it all.

All the best.

3 likes
Reply

Thanks joolsg and madlegs for the reply. My mum has a blood test booked for tomorrow to check her serum ferritin levels. I will check to see if it's below 100. Where can I buy the magnesium from?? Is that Holland and Barretts too?

My mum has been taking tramadol for 10+ years and yes they are helping her with her rls.

She also has had a sleep apnea test and we're waiting for the results. Is sleep apnea related with rls?

Reply

I bought magnesium citrate online from BigVits as most shops seemed to only stock magnesium oxide which is the cheapest form and not as good. Magnesium threonate is supposed to be the best and I also bought that online. I can’t remember where from though- I just googled it and a UK website appeared. It was cheaper to buy online, but Boots or Holland & Barrett may well have some in stock.

Reply

Sleep apnoea does seem to be common in a lot of people with RLS but so far there’s been no proven link. I know many people are given a CPAP machine and that it has helped sleep and also aided RLS but not stopped it completely. If your mum smokes, stopping definitely improves RLS and according to Dr Kirsty Anderson who spoke at the RLS AGM losing weight also helps sleep apnoea and really helps her RLS patients.

Hopefully someone who uses a CPAP machine will add their experience.

Reply

Thank you so much joolsg. Mum's never smoked but yes she is overweight, obese in fact.... so she is now trying to loose weight.

Next appointment for sleep apnoea is 1st March so we'll know more then.

She had 4 hours sleep last night so that's good compared to no sleep or few mins here and there. So hopefully the change of meds is working.

One other thing I was wandering rather than waiting for augmentation to kick in how about if say after 4 months we go the go and change the medication from gaba to ropinirole and then again after 4 months change back to pramipexole and we keep doing that every 4 months would that work?

Reply

First of all, tramadol does not cause RLS. Secondly, amitriptyline is contraindicated in people with RLS.

And you are right in that you have to wean off of the Pramipexole before you should start taking the Gabapentin. Alternating Pramipexole and Ropinirole is not ok. I honestly don’t know how a neurologist can give you this information.

Reply

You may also like...